Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 183, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2008, 4:29 PM CDT for Woodbury County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 4:29 PM CDT (21:29 UTC)
- Expired
- Jul 6, 2008, 5:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Woodbury County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:34 PM CDT | TSTM WND GST 60 | 5 S Moville, IA | TREE BRANCHES DOWN |
| Jul 6, 4:45 PM CDT | HAIL 0.88 | 3 S Correctionville, IA | HAIL UP TO THE SIZE OF NICKELS MIXED IN WITH HEAVY RAIN. RAINFALL AMOUNT UP TO 515 PM WAS 1.50 INCHES. NO FLOODING PROBLEMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 062129 SVRFSD IAC193-062215- /O.NEW.KFSD.SV.W.0183.080706T2129Z-080706T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 429 PM CDT SUN JUL 6 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 515 PM CDT * AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF MOVILLE...OR 20 MILES SOUTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOVILLE AROUND 450 PM CDT... ANTHON AROUND 500 PM CDT... THIS WARNING EXTENDS THE PREVIOUS WARNING FOR PARTS OF WOODBURY COUNTY. IN ADDITION...VERY HEAVY RAIN MAY CAUSE PONDING OF WATER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4256 9602 4244 9568 4223 9603 4235 9622 TIME...MOT...LOC 2129Z 222DEG 13KT 4236 9604 $$ RSR
2 follow-up statements
000 WWUS53 KFSD 062150 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 450 PM CDT SUN JUL 6 2008 IAC193-062215- /O.CON.KFSD.SV.W.0183.000000T0000Z-080706T2215Z/ WOODBURY IA- 450 PM CDT SUN JUL 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR EASTERN WOODBURY COUNTY... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF ANTHON...OR 19 MILES WEST OF IDA GROVE...MOVING NORTHEAST AT 45 MPH. AT 434 PM CDT...60 MPH WINDS WERE REPORTED 5 MILES SOUTH OF MOVILLE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4256 9602 4244 9568 4223 9603 4235 9622 TIME...MOT...LOC 2150Z 244DEG 39KT 4246 9577 $$ RSR
000 WWUS53 KFSD 062215 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 516 PM CDT SUN JUL 6 2008 IAC193-062226- /O.EXP.KFSD.SV.W.0183.000000T0000Z-080706T2215Z/ WOODBURY IA- 516 PM CDT SUN JUL 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY COUNTY HAS EXPIRED... THE STORM HAS WEAKENED AND EXITED THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4256 9602 4244 9568 4223 9603 4235 9622 TIME...MOT...LOC 2150Z 244DEG 39KT 4245 9576 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:00 AM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jul 6, 10:00 AM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT SUN JUL 6 2008 .DISCUSSION... A CHAOTIC WEATHER PICTURE TODAY. WEAK COLD FRONT HAS PASSED THROUGH THE KFSD AREA AND CONTINUES TO SLOWLY SLIDE SOUTHEAST. EXPECT FRONT SHOULD BE ENOUGH OF A FOCUS FOR -SHRA-/-TSRA DEVELOPMENT THIS AFTERNOON AND EVENING AS UPPER LEVEL WAVE OVER WESTERN NEBRASKA MOVES EAST. CONVECTIVE FEEDBACK ON GFS MAKES IT USELESS IN SHORT TERM SO LOOKING OTHER MODEL SOLUTIONS...LEANING TOWARDS A RUC/NAM MIX. EXPECT MAIN STORM DEVELOPMENT TO BE TO THE SOUTH OF CWA AS MORE SIGNIFICANT BOUNDARY ACROSS SOUTHERN IOWA AND NEBRASKA THIS MORNING. SHOULD STILL SEE -TSRA ACROSS PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA AS THOSE AREAS WILL HEAT OUT. HOWEVER..THE COVERAGE SHOULD NOT BE AS EXTENSIVE AS IT WILL BE TO THE SOUTH. CLOUDS OVER AREA NOT ONLY TO AFFECT TEMPERATURES BUT ALSO HELPS MINIMIZE SEVERE WEATHER THREAT IN CWA. WILL UPDATE HWO AND ONLY INCLUDE A SLIGHT CHANCE OF SEVERE HAIL ACROSS THE EXTREME SOUTHERN PORTION OF CWA. HAVE UPDATED GRIDS TO REFLECT THINKING AND SO HAVE LOWERED HIGHS IN SOME AREAS AND INCLUDED THE CHANCE FOR LIGHT RAIN SHOWERS AROUND KFSD THIS AFTERNOON. && .AVIATION... VFR CONDITIONS SHOULD PREVAIL THROUGHOUT PERIOD AS SCT -SHRA/-TSRA SHOULD NOT BE ENOUGH TO LOWER VSBYS BLO 6SM. THE ONLY POSSIBILITY WOULD BE ACROSS THE VERY SOUTHERN PORTION OF CWA AS WAVE MOVES THRU THIS AFTERNOON AND EVENING. && .PREV DISCUSSION... MOIST AND UNSTBL AIR OVER FCST AREA ERY THIS MRNG WILL BE MODIFIED SOMEWHAT OVER THE N TDA AS SLGTLY DRIER AIR SEEPS INTO AREA. BOUNDRIES FOR CONVERGNCE HAVE APPRNTLY BEEN LACKING LEADING TO CURRENT MINIMUM OF ACTVTY. THIS SHUD RECTIFY SOMEWHAT DURG THE DAY AS SHRTWVS APPCH IN DVLPG ZONAL FLOW AND THESE SHUD PROVIDE SOME LIFT. ASIDE FROM AREA APPCHG SWRN CRNR OF FCST AREA ERY THIS MRNG SPECIFICS ARE LACKING...BUT ACTVTY SHUD INCES ESPLY THIS AFTN AND MAINLY OVER SRN FCST AREA FOR ABV GIVEN REASON. SPC SVR RISK AREA OVER SERN CRNR OF FCST AREA LOOKS OK...THAT IS WHERE INTSLTY AND MOISTR WILL BE MOST FVRBL...THO OUTSIDE OF POTENTL SUPERCELLS WUD LOOK FOR VERY LRG HAIL. SITN CONTS TO GET COMPLICATED TNGT WITH AFTN ACTVTY CONTG INTO THE EVE...THEN AS A LTL WAA SURGE GETS GOING LATE TNGT CONTD ACTVTY EXPECTED. THIS SHUD AGN BE CONCENTRATED OVER SRN FCST AREA. VARIOUS MODEL SOLNS OH BEHAVIOR OF STGR SHRTWV ON MON WILL KEEP TSTM FCST FAIRLY GNRL. MAIN DIFFRNCE IS SOME OF THE MOISTR AND WAA SPRDG UP FROM THE S LATE TNGT AND SHRTWV APPCHG FROM THE NE MON SHUD MAKE THE THREAT AS GOOD N AS S MON...THUS THE GNRL HI CHC POPS THRU MN AFTN...DCRG SLWLY FROM THE NW MON NGT. STILL FEEL THAT HIEST RAINFALL POTENTL/QPF FAVORS THE SRN SERN FCST AREA BUT THIS MAY NEED TO BE MODIFIED LATR TDA WHEN WE SHUD PRBLY BE ABLE TO GET MORE SPECIFIC WITH FCST. STILL LOOKS LIKE STGR NATURE OF THIS SHRTWV SHUD CLR ACTVTY OUT BY TUE MRNG...AND AS RDGNG TAKES OVER WILL KEEP FCST DRY TILL AT LEAST SAT. NEW GFS IS FASTER WITH NEXT TROF TWRDS NEXT WEEKEND...BUT ECMWF SHOWS QUITE A DIFFRNT PICTURE WITH ITS DIGGING TO THE W. IN ANY EVENT THIS IS NOT THE TIME TO MAKE CHANGES THAT FAR OUT. TEMPS STARTING MDTLY WARM THEN COOLING WITH/BHND MON/TUE SHRTWV... THEN WARMNG WITH RDGNG LATE IN THE WEEK. WARMEST TEMPS OF SUMMER CUD DVLP BY END OF WEEK BUT IT MAY NOT LAST LONG. && .AVIATION... WHILE CONDITIONS WILL GENERALLY BE VFR THROUGH THE PERIOD. THERE WILL BE MID LEVEL SHOWERS OVER PORTIONS SW MN AND NW THROUGH 13Z. THERE WILL ALSO BE AN MCS MOVING OUT OF SW SD LATER THIS MORNING. KFSD WILL BE AT THE NORTHERN EDGE OF THIS COMPLEX WHILE THIS COMPLEX OR NEW CONVECTION WHICH DEVELOPS ALONG THE OUTFLOW ARE MORE LIKELY TO AFFECT KSUX LATE THIS MORNING OR THIS AFTERNONO. THESE STORMS COULD PRODUCE SOME LOCAL WIND GUSTS AND VSBYS BRIEFLY BELOW 6 SM. HOWEVER...BECAUSE THE PROBABILITY IS LOW IN KFSD WILL KEEP TS OUT OF KFSD TAF BUT WILL HAVE VCTS IN KSUX TAF FOR THE AFTERNOON. NO SIGNIFICANT CONVECTION IS EXPECTED AROUND KHON. A WEAK FRONT WILL MOVE THROUGH RESULTING IN WINDS GRADUALLY TURNING NRLY AND THEN NE THROUGH THE DAY ACROSS SE SD AND EVENTUALLY AROUND KSUX. CURRENT TIMING WOULD SWITCH WINDS AT KFSD BY 15Z AND 19-21Z IN KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/SCHUMACHER
Hazardous weather outlook, Jul 6, 10:45 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT SUN JUL 06 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1045 AM CDT SUN JUL 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND AHEAD OF A WEAK COLD FRONT IN PORTIONS OF NORTHEAST NEBRASKA AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 60 MPH. HOWEVER...MOST OF THE STORMS WILL STAY BELOW THE SEVERE THRESHOLD. ANOTHER ROUND OF STORMS IS POSSIBLE LATE TONIGHT ALONG THE CENTRAL MISSOURI RIVER VALLEY AS AN UPPER LEVEL STORM SYSTEM MOVES IN FROM THE WEST. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA MONDAY AND MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT IN PORTIONS OF NORTHEAST NEBRASKA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 6, 4:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 N SALIX 42.34N 96.29W
07/06/2008 M0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jul 6, 4:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 4 N DIXON 42.47N 97.00W
07/06/2008 E60 MPH DIXON NE TRAINED SPOTTER
&&
TRMLocal storm report, Jul 6, 4:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 8 N HORNICK 42.34N 96.08W
07/06/2008 E1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jul 6, 4:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 6 SE STORM LAKE 42.58N 95.12W
07/06/2008 E0.75 INCH BUENA VISTA IA PUBLIC
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 38 min |
| Jul 6, 4:02 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 43 min |
| Jul 6, 4:34 PM CDT | Flash Flood Warning | FSD | Cherokee, Woodbury | 116 min |
| Jul 6, 4:41 PM CDT | Flash Flood Warning | FSD | Buena Vista, Cherokee, Ida | 100 min |
| Jul 6, 4:41 PM CDT | Tornado Warning | FSD | Plymouth, Woodbury | 34 min |
| Jul 6, 5:05 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 40 min |
| Jul 6, 5:11 PM CDT | Tornado Warning | FSD | Plymouth | 34 min |
| Jul 6, 5:14 PM CDT | Flash Flood Warning | FSD | Buena Vista, Cherokee, Plymouth | 86 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.